Hail, Effingham
- When
- July 17, 6:44 PM EST to 6:46 PM EST
- Where
- Effingham County, 1.38 mi N of Tusculum
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.420, -81.420
The Shawnee Fire Department reported quarter size hail.
The afternoon seabreeze moved inland and helped initiate thunderstorms, with a few becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
The afternoon seabreeze moved inland and helped initiate thunderstorms, with a few becoming severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 17, 6:36 PM EST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 736 PM EDT WED JUL 17 2013 .SYNOPSIS... HIGH PRESSURE CENTERED NORTH OF THE AREA WILL WEAKEN AND SHIFT OFFSHORE LATER THIS WEEK WHILE A TROUGH OF LOW PRESSURE PERSISTS INLAND. A WEAKENING COLD FRONT WILL APPROACH FROM THE NORTHWEST EARLY NEXT WEEK...LIKELY REMAINING NORTH AND WEST OF THE AREA BUT STILL CLOSE ENOUGH TO YIELD HIGHER THAN NORMAL RAIN CHANCES. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... CONVECTION HAS BECOME PRETTY WIDESPREAD ALONG OUTFLOW BOUNDARIES AND SYNOPTIC SCALE SURFACE TROUGH...WHICH STRETCHES FROM FROM NORTHERN BERKELEY COUNTY...WEST ACROSS NORTHERN DORCHESTER...COLLETON AND ALLENDALE. MESOSCALE MODELS INDICATE THAT THIS BOUNDARY WILL NOT MOVE MUCH MORE SOUTH. EXPECT SCATTERED CONVECTION ALONG THIS BOUNDARY AND ASSOCIATED OUTFLOW BOUNDARIES TO CONTINUE THROUGH THE REST OF THE EVENING...THEN SHOULD DIMINISH AFTER MIDNIGHT. STRONG TO SEVERE STORMS HAVE ALREADY OCCURRED ALONG THE BOUNDARY MENTIONED ABOVE...AND EXPECT INTENSITY OF STORMS TO SLOWLY DECREASE AS THE EVENING CONTINUES AND INSTABILITY DECREASES. HAVE ADJUSTED POPS FOR THIS EVENING FOR CURRENT CONVECTION... WITH HIGH END CHANCE/LOW END LIKELY POPS ALONG/NEAR THE SURFACE TROUGH/OUTFLOW BOUNDARIES OVER THE INTERIOR REGION. CONVECTION EXPECTED TO LINGER LONGEST OVER INTERIOR GA AS SHOWERS AND THUNDERSTORMS PROGRESS SOUTHWESTWARD DOWN THE LARGE SCALE SURFACE TROUGH AND OUTFLOW BOUNDARIES. REST OF FORECAST AFTER MIDNIGHT TONIGHT GENERALLY UNTOUCHED AND STILL LOOKS ON TRACK WITH LOWS IN THE LOWER TO MID 70S MOST AREAS. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... HIGH PRESSURE WILL CONTINUE TO SHIFT OFFSHORE THROUGH THE PERIOD AS DEEP LOW PRESSURE SETS UP FROM THE GREAT LAKES SOUTHWARD INTO THE GULF OF MEXICO. THE DEEPEST MOISTURE THURSDAY LOOKS TO BE ACROSS SOUTH CAROLINA...ACROSS SOUTHEAST GEORGIA FRIDAY AND THEN ACROSS THE ENTIRE AREA SATURDAY AS MOIST SOUTHWEST FLOW INCREASES AHEAD OF AN APPROACHING COLD FRONT. IN GENERAL THE BEST RAIN CHANCES WILL BE DURING THE AFTERNOON/EVENING DURING PEAK HEATING AND GREATEST INFLUENCE OF THE SEA BREEZE. TEMPERATURES SHOULD GENERALLY BE WITHIN A FEW DEGREES OF NORMAL THROUGH THE PERIOD. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... HIGH PRESSURE WILL RETREAT OVER THE WESTERN ATLANTIC LATE THIS WEEKEND AS A LARGE TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT APPROACH THE AREA FROM THE NORTHWEST INTO EARLY NEXT WEEK. CHANCES OF SHOWERS AND THUNDERSTORMS WILL LIKELY PEAK LATE SUNDAY THROUGH TUESDAY AS THE COLD FRONT WEAKENS AND STALLS OVER OR NEAR THE AREA EARLY NEXT WEEK. CHANCES OF PRECIP MAY CONTINUE INTO WEDNESDAY AS WEAK WAVES OF LOW PRESSURE REDEVELOP NEAR THE STALLED FRONT. OVERALL HIGH TEMPS SHOULD RANGE IN THE UPPER 80S TO LOWER 90S ON SUNDAY...BEFORE COOLING A DEGREE OR TWO AS CLOUD COVER AND PRECIP COVERAGE EXPAND OVER THE AREA MONDAY INTO WEDNESDAY. OVERNIGHT LOWS SHOULD RANGE BETWEEN THE LOW 70S INLAND TO MID/UPPER 70S ALONG THE COAST. && .AVIATION /23Z WEDNESDAY THROUGH MONDAY/... CONVECTION EXPECTED TO STAY WEST/INLAND OF BOTH KCHS AND KSAV REST OF TONIGHT WITH VFR CONDITIONS TO PREVAIL. SOME LIGHT SHOWERS WILL LINGER AROUND KCHS THROUGH APPROXIMATELY 02Z...BUT NOT EXPECTING AN IMPACT TO CIGS OR VSBYS EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH LATE WEEK OUTSIDE MAINLY AFTERNOON/EVENING ISOLATED/SCATTERED SHOWERS/THUNDERSTORMS. CHANCES OF MVFR CIGS/VSBYS SHOULD INCREASE EARLY NEXT WEEK WITH THE APPROACH OF A WEAKENING COLD FRONT FROM THE NORTHWEST. && .MARINE... TONIGHT...NO CHANGES WERE MADE TO THE FORECAST. SOUTH TO SOUTHWEST FLOW EXPECTED TO DEVELOP ACROSS THE AREA. WINDS SHOULD REMAIN AROUND 10 KT OR LESS WITH SEAS 2-3 FT. THURSDAY THROUGH MONDAY...ATLANTIC HIGH PRESSURE WILL PERSIST OFFSHORE WITH INLAND LOW PRESSURE TROUGHING THROUGH THE PERIOD. CONDITIONS MAY HIT ADVISORY CRITERIA THIS WEEKEND INTO EARLY NEXT WEEK GIVEN THE ENHANCED PRESSURE GRADIENT. SEAS WILL BUILD BUT SHOULD STAY 5 FT OR LESS GIVEN THE MOSTLY SOUTHWEST FLOW THIS WEEKEND. WATERSPOUTS...MAY SEE AN ENHANCED RISK THURSDAY MORNING GIVEN THE LIGHT WIND FIELDS...MOIST ATMOSPHERE AND POSSIBLE LAND BREEZE CONVERGENCE LINE. && .TIDES/COASTAL FLOODING... TIDE LEVELS WILL BE RUNNING HIGH THIS WEEKEND AND EARLY NEXT WEEK GIVEN THE UPCOMING FULL MOON AND LUNAR PERIGEE. HOWEVER...SOUTHWEST WINDS AHEAD OF A COLD FRONT SHOULD HELP KEEP DEPARTURES MINIMAL AND THUS THE THREAT FOR SHALLOW COASTAL FLOODING AS WELL. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...JAQ/RFM SHORT TERM...RJB LONG TERM...DPB AVIATION...JHP/RFM/RJB MARINE...JAQ/RJB TIDES/COASTAL FLOODING...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 450 PM EDT WED JUL 17 2013 GAZ087-088-099>101-114-115-SCZ040-042>045-047-052-182100- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-ALLENDALE- HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-INLAND JASPER- TIDAL BERKELEY- 450 PM EDT WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS...THERE IS THE POTENTIAL FOR THUNDERSTORMS TO BECOME SEVERE ACROSS PARTS OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON INTO EARLY THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH ANY SEVERE THUNDERSTORMS. IN ADDITION...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024. SCZ048>051-182100- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 450 PM EDT WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS...THERE IS THE POTENTIAL FOR THUNDERSTORMS TO BECOME SEVERE ACROSS PARTS OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON INTO EARLY THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH ANY SEVERE THUNDERSTORMS. IN ADDITION...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. TIDES/COASTAL FLOODING...TIDE LEVELS WILL BE RUNNING HIGH THIS WEEKEND AND EARLY NEXT WEEK GIVEN THE UPCOMING FULL MOON AND LUNAR PERIGEE. HOWEVER...SOUTHWEST WINDS AHEAD OF A COLD FRONT SHOULD HELP KEEP DEPARTURES MINIMAL AND THUS THE THREAT FOR SHALLOW COASTAL FLOODING AS WELL. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024. GAZ116-118-137-138-140-182100- INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH- 450 PM EDT WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024. GAZ117-119-139-141-182100- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- 450 PM EDT WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. TIDES/COASTAL FLOODING...TIDE LEVELS WILL BE RUNNING HIGH THIS WEEKEND AND EARLY NEXT WEEK GIVEN THE UPCOMING FULL MOON AND LUNAR PERIGEE. HOWEVER...SOUTHWEST WINDS AHEAD OF A COLD FRONT SHOULD HELP KEEP DEPARTURES MINIMAL AND THUS THE THREAT FOR SHALLOW COASTAL FLOODING AS WELL. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024. AMZ330-350-352-354-374-182100- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 450 PM EDT WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
610 PM EDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG 2 N OLD SANTEE CANAL ST 33.22N 79.96W
07/17/2013 BERKELEY SC 911 CALL CENTER
MINOR FLOODING AND A TREE DOWN AT THE INTERSECTION OF
HIGHWAY 52 AND HIGHWAY 17A NEAR MONCKS CORNER. TIME
ESTIMATED BY RADAR.
&&
EVENT NUMBER CHS1300686
BDCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
624 PM EDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TSTM WND DMG 3 S REEVESVILLE 33.16N 80.64W
07/17/2013 DORCHESTER SC 911 CALL CENTER
TREE DOWN ON CROSS CREEK ROAD.
&&
EVENT NUMBER CHS1300687
BDCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
635 PM EDT WED JUL 17 2013
GAZ088-099>101-172330-
BULLOCH-CANDLER-EFFINGHAM-SCREVEN-
635 PM EDT WED JUL 17 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
CANDLER AND EFFINGHAM COUNTIES THROUGH 730 PM EDT...
AT 630 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM ARDMORE TO CANOE
POND...MOVING SOUTHEAST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARDMORE...WESTCHESTER...MILL CREEK PARK...STATESBORO...MILL CREEK
REGIONAL PARK...WINDFIELD...SHAWNEE...STATESBORO MALL...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3243 8220 3251 8216 3255 8211 3254 8203
3256 8203 3265 8140 3263 8142 3260 8139
3256 8131 3246 8119 3242 8121 3235 8226
TIME...MOT...LOC 2235Z 319DEG 3KT 3249 8141 3242 8210PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
644 PM EDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG 3 ENE MILEY 32.96N 80.98W
07/17/2013 COLLETON SC LAW ENFORCEMENT
TREE DOWN AT THE INTERSECTION OF CROSS SWAMP ROAD
CONNELLY ROAD. TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER CHS1300688
BDCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
723 PM EDT WED JUL 17 2013
SCZ042-180015-
HAMPTON-
723 PM EDT WED JUL 17 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON COUNTY
THROUGH 815 PM EDT...
AT 721 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR ALMEDA INTERSECTION...MOVING WEST AT 15
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALMEDA...ALMEDA INTERSECTION...HAMPTON...NIXVILLE...LAKE WARREN STATE
PARK...STAFFORD...FURMAN...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3274 8141 3277 8134 3284 8126 3289 8128
3290 8126 3289 8099 3273 8098 3275 8102
3255 8129 3256 8129 3255 8130 3256 8130
3256 8133 3258 8137 3262 8141 3264 8142
3263 8141 3265 8139 3269 8141 3270 8143
TIME...MOT...LOC 2323Z 089DEG 14KT 3280 8109PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
729 PM EDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG 2 SW WALTERBORO 32.89N 80.69W
07/17/2013 COLLETON SC LAW ENFORCEMENT
3 TREES DOWN IN WALTERBORO NEAR INTERSTATE 95. TIME
ESTIMATED BY RADAR.
&&
EVENT NUMBER CHS1300689
BDCThe Charleston,SC radar (KCLX), 44 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
1 hail. Local standard time, as filed.
The Shawnee Fire Department reported quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471324.